Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 4, 2021, 1:50 PM MDT for Fremont County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2021, 1:50 PM MDT (19:50 UTC)
- Expired
- Jul 4, 2021, 2:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Pueblo, CO
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601 WWUS85 KPUB 041950 SPSPUB Special Weather Statement National Weather Service Pueblo CO 150 PM MDT Sun Jul 4 2021 COZ076-077-081-083-042030- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 150 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTH CENTRAL TELLER COUNTIES UNTIL 230 PM MDT... At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Victor, or 26 miles southwest of Colorado Springs, moving south at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3869 10537 3869 10517 3851 10504 3845 10533 TIME...MOT...LOC 1950Z 345DEG 11KT 3863 10523 $$ MOORE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 4, 12:30 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 12:30 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1230 PM MDT Sun Jul 4 2021 .UPDATE... Issued at 1226 PM MDT Sun Jul 4 2021 No real big change in thinking with the expected thunderstorms across this area this afternoon, with the forecast generally on track. However, with the expectation for higher coverage of storms across the I-25 corridor, did increase pops from around mid afternoon through early evening. Did also increase pops over the far eastern plains later this afternoon into the evening, where the potential for more robust development is a higher. Easterly push of more moist air has occurred across the plains and eastern mountains this morning, with dewpoints noting a slight increase. This moist upslope flow is already helping to support isolated shower and thunderstorm development over and near the mountains. At this time, this development is not overly strong, but are likely producing some periods of heavy rain. This persistent moist upslope flow with the arrival of upstream mid level energy will assist with an increase in coverage and intensity of these storms. Should also see this development pull away from the mountains and into parts of the I-25 corridor by early to mid afternoon. Earlier morning forecast soundings of the HRRR and RAP were showing the higher dewpoint air mixing out into this afternoon, with instability significantly lowering. However, observational trends along with other short term guidance is hinting that the mixing will not be as prevalent as previously thought. While the setup is not completely similar to yesterday, this was the trend noted yesterday and think that will occur again today. With this expectation, think higher MLCAPE values will be in place by mid afternoon. The higher MLCAPE, high dewpoints, steep mid/low level lapse rates, along with shear of 25-35 kt will all support the threat of scattered strong to severe storms from around mid afternoon into early to mid evening. The main risks with these storms along the I-25 corridor will be 1 inch hail and 60 mph winds. Development may linger by early to mid evening, as it drifts to the east across the plains. If this occurs, any storm will have the chance to remain strong to severe, especially as it moves into an environment with much higher instability and shear. Additional and separate thunderstorm will also be possible across the eastern plains, especially closer to the CO and KS border, late this afternoon into mid to late evening. Confidence is not too high on the extent of this development, but it definitely remains possible given the high dewpoint and instability axis in place. This will be the location of highest concern for rather strong storms and if a storm develops, will have the potential to produce significant hail and damaging winds. Have increased wording in the HWO to one and a half inch hail and wind gusts to 70 mph, but could easily see a storm produce hail up to around two inches. && .SHORT TERM...(Today and tonight) Issued at 348 AM MDT Sun Jul 4 2021 An upper level high pressure center remains over the four corners region, which will result in north-northwesterly flow aloft. A lee trough/cyclone is expected to form over the southern plains, tightening a low level moisture gradient over the plains. On the eastern side of the moisture gradient will be CAPE values around 1500-2000 J/kg and on the western side of the gradient will be CAPE values around and below 1000 J/kg. The main forecast challenge will be where the dryline sets up. The current thoughts are for the dryline to set-up over western Kansas, with 1000-1500 J/kg setting up over our eastern border. The best chance at severe storms near the Colorado-Kansas border will be around 4PM lasting though around 7PM. The strongest storms, if they develop, should be earlier in the previously mentioned time period. With the latest guidance suggesting slightly lower CAPE values over eastern plains, the main risks will be 1-1.25" hail and wind gusts up to 60 mph. The lee cyclone over Baca County may cause some interesting boundary interactions as thunderstorms develop initially, which may cause an isolated weak tornado due to enhanced low level shear, but the likelihood is very low. Over the western side of the lee cyclone, winds will be from the north-northeast, a quasi-efficient orientation for upslope flow. While dew points aren't quite as high over the adjacent plains as they are near the Colorado-Kansas border, we are still expecting mid- 50 dew point air being advected towards the mountains. Cumulus will begin to develop over the mountains at around 11am-12pm, with the first cells developing over the eastern mountains around 2-3PM. CAMs are suggesting that the brunt of the convection will be over the Pikes Peak Region, the Wet Mountains, and the northern Sangre de Cristo Mountains. While the storms are over those locations they may form over the burn scars, with the most at risk scars being the Junkins and Hayden Pass Burn Scars. Ensembles put, at most, around 1000 J/kg of CAPE over the mountains, with deterministic models such as the NAM having higher values. So overall, scattered isolated thunderstorms over the eastern mountains, which increases the risk for flash flooding over burn scars, then the storms will propagate to the southeast over El Paso, Pueblo, Huerfano, and Las Animas Counties. Convection will be isolated over the rest of the mountains and will have a difficult time sustaining themselves over the mountain valleys. High temperatures will be similar to yesterday with values in the low to mid 90s over the plains, the mid to upper 80s over the mountain valleys, and the mid 70s over the Lake and Teller Counties. Low temperatures tonight will be in the low to mid 60s over the plains and the upper 40s to low 50s over the mountain valleys and Teller County. .LONG TERM...(Monday through Saturday) Issued at 348 AM MDT Sun Jul 4 2021 ...Best chance of precip this period will be Tuesday, then drying out and getting hotter for the rest of the week, then cooling off a bit for next weekend... 500 MB ridge will dominate over the greater 4 corners region during this long term forecast period. This ridge will push west a bit on Tuesday, allowing for NW flow to develop at mid levels, and this in turn will allow for a weak front to move down the plains on this day. Likewise, Tuesday will be our best chance of showers and storms over the region, especially during the Tuesday afternoon and evening time periods. Some of this rainfall Tuesday may be heavy per latest WPC excessive rainfall forecast. By later in the week. ensemble guidance shows the ridge building back to the east, and this will allow temperatures to warm up considerably. At this time the hottest days appear to be Thursday/Friday as temps may push to around 100F over the lower Ark Rvr Valley area. Additionally, precip chances over the region will drop off significantly, with only isolated showers and storms over the higher terrain. The mid level ridge is then forecast to once again build westward by next weekend, and this may allow another weak front to come down the plains by early next weekend with increasing precip chances over the region once again. \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1135 AM MDT Sun Jul 4 2021 VFR and mainly dry conditions are expected for ALS, however, thunderstorm chances have increased across both COS and PUB this afternoon into early evening and have trended the TAFs in this direction. Should see isolated development across the mountains early this afternoon with development then quickly pushing east towards COS and PUB by mid afternoon. Storms are then expected to persist and possibly increase in coverage for the remainder of the afternoon and into early to mid evening, before diminishing across the TAF sites. Did only add a tempo group at this time, but could see the need for more prevailing thunder in the TAFs. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RODRIGUEZ SHORT TERM...SKELLY LONG TERM...HODANISH AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 4, 11:47 AM MDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1147 AM MDT Sun Jul 4 2021 COZ058>089-093>099-051800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1147 AM MDT Sun Jul 4 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over southern Colorado from early this afternoon and lasting through mid to late evening. Strong to severe storms are possible along the I-25 corridor from around mid afternoon through early to mid evening, with the main risks being 1 inch hail and 60 mph winds. Severe thunderstorms are possible near the Kansas border after 4PM with the main risks being one and a half inch hail and 70 mph winds. There is a very low end chance for an isolated weak tornado in this location. Flash flooding is possible over the Spring, Decker, Junkins, and Hayden Pass burn scars, as well as the Chalk Cliffs if a heavy rain producing thunderstorm develops over one of those areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday For Monday, scattered showers and thunderstorms will be possible across the region. For Tuesday, thunderstorms will be more widespread and some of the storms will be capable of producing strong gusty winds and hail. Locally heavy rain will also be possible. From Wednesday into Friday, thunderstorms will be more isolated, and will occur mainly over the mountains. Gusty winds will be the primary concern. On Saturday, Thunderstorm coverage will increase once again and the storms could be strong and produce locally heavy rain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over all of south central and southeast Colorado this afternoon and evening. RODRIGUEZ
In the hours before
Special weather statement, Jul 4, 1:36 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 136 PM MDT Sun Jul 4 2021 COZ081>083-042000- Canon City Vicinity/Eastern Fremont County CO- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 136 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 200 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near Cripple Creek, or 18 miles west of Colorado Springs, moving southeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cripple Creek, Victor and Pikes Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3885 10527 3892 10510 3872 10496 3866 10520 TIME...MOT...LOC 1936Z 331DEG 17KT 3884 10517 MOORE
Special weather statement, Jul 4, 1:50 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 150 PM MDT Sun Jul 4 2021 COZ076-077-081-083-042030- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 150 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTH CENTRAL TELLER COUNTIES UNTIL 230 PM MDT... At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Victor, or 26 miles southwest of Colorado Springs, moving south at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3869 10537 3869 10517 3851 10504 3845 10533 TIME...MOT...LOC 1950Z 345DEG 11KT 3863 10523 MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Jul 3, 6:15 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Jul 3, 6:20 PM MDT | Special Weather Statement | PUB | Bent | 25 min |
| Jul 3, 6:29 PM MDT | Flash Flood Warning | PUB | El Paso | 94 min |
| Jul 3, 6:59 PM MDT | Special Weather Statement | PUB | 31 min | |
| Jul 3, 7:29 PM MDT | Special Weather Statement | PUB | 31 min | |
| Jul 3, 7:53 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| Jul 3, 8:30 PM MDT | Special Weather Statement | PUB | Kiowa | 45 min |
| Jul 3, 9:07 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 38 min |
| Jul 3, 9:42 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 33 min |
| Jul 3, 10:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 29 min |
| Jul 3, 11:13 PM MDT | Special Weather Statement | PUB | Baca | 47 min |
| Jul 3, 11:56 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| Jul 4, 12:34 AM MDT | Special Weather Statement | PUB | Baca | 41 min |
| Jul 4, 1:36 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Jul 4, 2:01 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Jul 4, 2:12 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jul 4, 2:17 PM MDT | Special Weather Statement | PUB | Douglas | 43 min |
| Jul 4, 2:26 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| Jul 4, 2:48 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 4, 2:53 PM MDT | Special Weather Statement | PUB | El Paso | 52 min |
| Jul 4, 3:37 PM MDT | Special Weather Statement | PUB | Custer | 38 min |
| Jul 4, 3:45 PM MDT | Special Weather Statement | PUB | Fremont | 45 min |
| Jul 4, 3:48 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 4, 3:57 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
| Jul 4, 4:06 PM MDT | Special Weather Statement | PUB | Custer | 24 min |
| Jul 4, 4:17 PM MDT | Special Weather Statement | PUB | Elbert | 28 min |
| Jul 4, 4:33 PM MDT | Special Weather Statement | PUB | Huerfano | 27 min |
| Jul 4, 4:36 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Jul 4, 4:38 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Jul 4, 4:49 PM MDT | Special Weather Statement | PUB | Chaffee | 26 min |
| Jul 4, 4:57 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 2 hr |
| Jul 4, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 46 min |
| Jul 4, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 36 min |
| Jul 4, 5:17 PM MDT | Special Weather Statement | PUB | 28 min | |
| Jul 4, 5:20 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jul 4, 5:26 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 22 min |
| Jul 4, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 33 min |
| Jul 4, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 31 min |
| Jul 4, 5:31 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 29 min |
| Jul 4, 5:47 PM MDT | Special Weather Statement | PUB | Teller | 43 min |
| Jul 4, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 48 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.